Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 5, NWS La Crosse, WI

April 22, 20244 counties in Minnesota; 6 counties in Iowa

NWS La Crosse, WI issued this wind advisory at Apr 22, 2024, 2:47 AM CDT for 4 counties in Minnesota; 6 counties in Iowa. It took effect at Apr 22, 2024, 11:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2024, 2:47 AM CDT (07:47 UTC)
In effect from
Apr 22, 2024, 11:00 AM CDT
Expired
Apr 22, 2024, 5:00 PM CDT
In force
6 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3352 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS73 KARX 220747
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
247 AM CDT Mon Apr 22 2024

IAZ008>010-018-019-029-MNZ086-087-094-095-222200-
/O.NEW.KARX.WI.Y.0005.240422T1600Z-240422T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Oelwein, Preston, Austin, Dodge Center,
Charles City, Rochester, Decorah, New Hampton, Cresco, and Osage
247 AM CDT Mon Apr 22 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT THIS 
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph expected.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and 
  Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and 
  Olmsted Counties.

* WHEN...From 11 AM this morning to 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CZ
3 follow-up statements
849 
WWUS73 KARX 221812
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
112 PM CDT Mon Apr 22 2024

IAZ008>010-018-019-029-MNZ086-087-094-095-222200-
/O.CON.KARX.WI.Y.0005.000000T0000Z-240422T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Preston, Decorah, Oelwein, New Hampton,
Charles City, Osage, Dodge Center, Rochester, Austin, and Cresco
112 PM CDT Mon Apr 22 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and 
  Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and 
  Olmsted Counties.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
165 
WWUS73 KARX 221954
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
254 PM CDT Mon Apr 22 2024

IAZ008>010-018-019-029-MNZ086-087-094-095-222200-
/O.CON.KARX.WI.Y.0005.000000T0000Z-240422T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Rochester, Charles City, Cresco, Dodge
Center, Osage, Austin, Decorah, Preston, New Hampton, and Oelwein
254 PM CDT Mon Apr 22 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and 
  Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and 
  Olmsted Counties.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. In 
  addition, visibilities may be reduced down wind of recently plowed 
  fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JSB
293 
WWUS73 KARX 222154
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
454 PM CDT Mon Apr 22 2024

IAZ008>010-018-019-029-MNZ086-087-094-095-222300-
/O.EXP.KARX.WI.Y.0005.000000T0000Z-240422T2200Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Dodge Center, Austin, Cresco, Osage,
Decorah, New Hampton, Charles City, Oelwein, Preston, and
Rochester
454 PM CDT Mon Apr 22 2024

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON...

The strong and gusty winds will be on the decrease working through 
the early evening hours and the wind advisory will be allowed to 
expire.

$$

Rieck

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Apr 21, 11:00 PM CDT, 3 hours 47 minutes earlier. Its key messages:

  • Patchy frost possible tonight with higher chances for frost/freeze Tuesday night.
  • Low RH and breezy winds may lead to elevated fire weather conditions Monday afternoon, especially across Wisconsin.
  • Generally light rain amounts possible Monday into Tuesday, with a wetter, stormier period increasingly likely late this week.
Area forecast discussion, Apr 21, 11:00 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CDT Sun Apr 21 2024

.KEY MESSAGES...

- Patchy frost possible tonight with higher chances for
  frost/freeze Tuesday night.

- Low RH and breezy winds may lead to elevated fire weather conditions
  Monday afternoon, especially across Wisconsin.

- Generally light rain amounts possible Monday into Tuesday,
  with a wetter, stormier period increasingly likely late this
  week.

&&

.DISCUSSION...
Issued at 149 PM CDT Sun Apr 21 2024

Tonight-Tuesday:

GOES visible imagery early this afternoon revealed clear skies
across much of the region, helping temps rebound back to near
seasonal values. While it will be another chilly night tonight, weak
return flow/warm advection should keep temps a touch warmer than
last night with the higher chances for subfreezing temps confined
north and and east of I-94 in the typically cooler locales. With
light return flow developing, especially west of the Mississippi
River, and dry air, frost may be more patchy and confined to
typically cooler or low-lying areas. As a result, will hold off on
any frost advisories for now and let the next shift re-evaluate.

A breezy, warmer day is ahead for Monday as southwest low-level flow
increases ahead of an approaching front. Gusty south winds will help
temps climb into the 60s. The highest gusts (30-40 mph) will be
favored just ahead of the front across southeast MN/northeast
IA within the low-level jet axis. Deep mixing ahead of the front
should keep RH low, with elevated fire weather possible,
especially across WI. See the fire weather discussion below for
details.

Warm advection and convergence on the nose of the low-level jet
should aid in scattered shower development during the
afternoon/evening ahead of the front, although showers may battle
dry low-level air. Overall, expect some increase in showers through
the evening (40-70% chance), especially into Wisconsin, but with any
rainfall on the light side. CAPE looks minimal, so thunder chances
are quite low. Scattered additional showers/storms are possible (30-
70% chance, highest for WI) Tuesday beneath the mid-level cold pool
with steeper lapse rates/some instability as the main trough swings
through. Rain amounts continue to trend lower, with chances less
than 50% for 0.10" west of the Mississippi River and chances for
0.25" only 20-30% northeast of I-94.

Wednesday-Sunday:

A pattern change will take place later this week leading to a
warmer, stormier period. However, for mid-week, Canadian high
pressure will maintain dry, seasonable air across the Upper Midwest.
Wednesday morning is expected to be chilly with 50-80% chances for
subfreezing temps south of I-94 and >90% chances north of I-94. As
return flow kicks in later Wednesday and Wednesday night, the risk
for subfreezing temps is highest across central Wisconsin.

Deeper moisture will begin to spread back north by Thursday as the
mid-level ridge axis reaches the Upper MS Valley and flow aloft then
transitions southwesterly heading into the weekend. Although the
details of this pattern evolution remain unclear, it appears a few
shortwave troughs will eject from the Rockies northeastward Friday
through early next week, tapping into the moisture/instability axis
extending from the plains through the Mississippi Valley. There is
still quite a lot of spread in the model suite regarding the
placement/timing of these waves, but at least one wave looks to
impact the area by Friday with higher rain chances (70-90%).
Predictability then decreases through the weekend.

The track of the shortwaves will influence temps and the northward
extent of instability during this time. It's worth noting the CSU
GEFS-based machine learning severe weather probabilities show 5-15%
chances for severe storms extending into the area Friday-Monday with
the higher chances residing to the south where chances for greater
destabilization exist. With the increasing probabilities for
precipitable water over 1" in the deep southerly flow, this pattern
would support some healthy rain amounts, dependent on placement of
convection.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1057 PM CDT Sun Apr 21 2024

VFR conditions will prevail through this TAF period. Look for
light winds and clear skies through the overnight period;
however, as a wave shifts west to east across the area on
Monday, southerly winds will increase with gusts in the 25-30kt
range across much of the area. As this wave traverses the area,
a mid-level (5000-6000ft) VFR ceiling will move in. While dry
air will limit precipitation potential Monday, there is a 20-30%
chance for rain showers through Monday afternoon.

&&

.FIRE WEATHER...
Issued at 149 PM CDT Sun Apr 21 2024

Elevated fire weather conditions may develop on Monday afternoon
with warmer temps into the 60s and increasingly gusty southerly
winds. Occasional higher gusts (40-45 mph) are possible (30-60%
chance) for open areas of Iowa/Minnesota west towards I-35, but
gusts of 20 to 35 mph are expected area-wide. Some increase in
mainly mid/high clouds will occur with shower chances (30-50%)
increasing by afternoon, especially north of I-90. However, with
deep mixing to near 850 mb, RH should fall to 20-30% (locally
lower values into the upper teens), lowest across Wisconsin,
with modest improvement through the afternoon possible in
southeast Minnesota and northeast Iowa as moisture begins to
increase. Rain amounts look light through Tuesday with potential
for 0.10" or a bit higher mainly across parts of Wisconsin.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JM
AVIATION...JAW
FIRE WEATHER...JM
Hazardous weather outlook, Apr 21, 4:57 AM CDT, 21 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
457 AM CDT Sun Apr 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
457 AM CDT Sun Apr 21 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected this afternoon due
to gusty northwest winds 15 to 25 mph with relative humidities
dropping to 20 to 30% as temperatures warm into the 50s to lower
60s. Some green-up is occurring, however tall dry grasses from
last year's growth remains. Use caution if burning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated fire weather conditions are expected Monday afternoon
east of the Mississippi River due to gusty southwest winds 25 to
35 mph with relative humidities dropping to 20 to 30% as
temperatures warm into the 60s.

Where lows are forecast in the lower to mid 30s Monday morning,
frost could occur. Near freezing or freezing temperatures could
occur Wednesday morning. Precautions should be taken to protect
cold sensitive plants.

A few non-severe thunderstorms could be embedded with the showers
later Monday into Tuesday. More thunderstorms are forecast
Thursday night into Friday and for the weekend. It is too early
to determine the severe weather potential for these storms.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.